Antiepileptic Drugs as a Cause of Worsening Seizures

Authors


Address correspondence 2nd reprint requests to Prof. O. Dulac at Hôpital Saint Vincent de Paul, 82 Avenue Denfert Rochereau, F-75674 Paris Cedex 14, France.

Abstract

Summary: Purpose: Although the paradoxical ability of anti-epileptic drugs (AEDs) to increase seizure activity has been recognized for decades, the underlying mechanisms are poorly understood and few systematic studies have addressed this problem. This article is intended to provide a critical review of available literature on this topic.

Methods: Information was collected by means of computerized literature searches, screening of journals and textbooks, and consultation with colleagues. Mechanisms which potentially might precipitate underlying drug-induced exacerbation of seizures were considered based on available pharmacologic and clinical knowledge.

Results: The reviewed information suggests that a paradoxical increase in seizure frequency may occur as a result of at least two separate mechanisms. The first appears to involve a nonspecific manifestation of drug intoxication; seizure-worsening in this context is usually reversible by dosage reduction or elimination of unnecessary polypharmacy. Conversely, the other mechanism may involve a distinct adverse primary action of the drug in specific seizure types or in syndromic forms. Carabamazepine, in particular, has been reported to precipitate or exacerbate a variety of seizures, most notably absence, atonic, or myoclonic seizures in patients with generalized epilepsies characterized by bursts of diffuse and bilaterally synchronous spike-and-wave EEG activity. Phenytoin and vigabatrin also have been implicated in worsening of seizures, particularly generalized seizures, whereas gabapentin has been associated repeatedly with precipitation of myoclonic jerks. Benzodiazepines occasionally have been reported to precipitate tonic seizures, especially when given intravenously to control other seizure types in patients with Lennox-Gastaut syndrome. Seizure deterioration has been reported also with other drugs; though in most cases evidence is still insufficient for meaningful conclusions to be drawn.

Conclusions: Drug-induced exacerbation of seizures is a serious and common clinical problem that is often unrecognized or overlooked by the treating physician. Its occurrence appears to be related to three possible causes: an incorrect diagnosis of seizure type or syndromic form, lack of knowledge about certain drugs that are contraindicated in specific types of epilepsies, or to prescription of excessive drug dosages and drug combinations. Further studies are required to evaluate the prevalence of this phenomenon of drug-induced exacerbation of seizures, to investigate its mechanisms in greater detail and to characterize additional prognostic factors that may be used for early identification of patients at risk.

Ancillary